4.9 Drugs used in parkinsonism and related disorders
- Refer to NICE NG71 Parkinson’s disease in adults.
- Refer to COMPASS therapeutic notes on the management of Parkinson’s disease.
- Specialist advice should precede initiation and adjustment of drug therapy.
- The optimal regimen depends on several factors such as age, cognitive state, nature and stage of disease.
- It is not possible to identify a universal first choice drug therapy for either early Parkinson’s Disease (PD) or for adjuvant drug therapy for later PD.
- Early rather than delayed treatment is now favoured.
- Levodopa, non-ergot derived dopamine agonists, or monoamine-oxididase-B inhibitors can be prescribed for initial treatment in early PD. Therapy with two or more anti-parkinsonian drugs may be necessary as the disease progresses.
- Patients with PD should be supported to get their medication ‘on time’, and this is particularly relevant in situations where they are not self-medicating (e.g. hospital admission).See Parkinsons UK ‘Get It On Time’ campaign for further details and resources.
- Dopamine replacement therapy should not be stopped suddenly, e.g. on admission to hospital. These medications are not optional and are essential for the patients’ wellbeing.
- Dopamine agonists, and less commonly levodopa, may cause impulse control disorders (pathological gambling/shopping, sexual deviancy/hypersexuality). Patients and carers should be advised in advance of these potential adverse effects and be given a documented warning of the potential to occur (see Drug Safety Update Dopamine agonists: pathological gambling, increased libido, and hypersexuality for further information).
- Drugs used in parkinsonism are particularly prone to give side-effects in older patients. Treatment should be initiated with low doses which should be increased with caution.
- Patients who have suffered excessive sedation or sudden onset of sleep with dopaminergic drugs (levodopa and dopamine agonists) should refrain from driving or operating machines until those effects have stopped recurring. In some individuals, these drugs may cause wakefulness and should be avoided in the evening.